Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 9, NWS Goodland, KS

November 12, 20149 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind chill advisory at Nov 12, 2014, 2:25 PM CST for 9 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Nov 13, 2014, 12:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2014, 2:25 PM CST (20:25 UTC)
In effect from
Nov 13, 2014, 12:00 AM CST
Expired
Nov 13, 2014, 8:00 AM CST
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WWUS43 KGLD 122025
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MST WED NOV 12 2014

COZ090>092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-130600-
/O.NEW.KGLD.WC.Y.0009.141113T0600Z-141113T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...
TRENTON...MCCOOK
125 PM MST WED NOV 12 2014

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM MST /MIDNIGHT CST/
THIS EVENING TO 7 AM MST /8 AM CST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS
EVENING TO 7 AM MST /8 AM CST/ THURSDAY. 

* TIMING/DURATION...LATE TONIGHT INTO THURSDAY MORNING.

* WIND CHILL...AS LOW AS 15 TO 20 BELOW DUE TO TEMPERATURES ZERO
  TO 6 BELOW...AND WINDS NORTHWEST NEAR 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
3 follow-up statements
238 
WWUS43 KGLD 130230
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MST WED NOV 12 2014


COZ090>092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-131200-
/O.CON.KGLD.WC.Y.0009.141113T0600Z-141113T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...
TRENTON...MCCOOK
730 PM MST WED NOV 12 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM MST /MIDNIGHT
CST/ THIS EVENING TO 7 AM MST /8 AM CST/ THURSDAY...

* TIMING/DURATION...LATE TONIGHT INTO THURSDAY MORNING.

* WIND CHILL...AS LOW AS 20 BELOW DUE TO TEMPERATURES OF 1 BELOW
  TO 10 BELOW ZERO AND NORTHWEST WINDS 10 TO 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
532 
WWUS43 KGLD 131139
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
439 AM MST THU NOV 13 2014

COZ090>092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-131400-
/O.CON.KGLD.WC.Y.0009.000000T0000Z-141113T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...
TRENTON...MCCOOK
439 AM MST THU NOV 13 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST /8 AM
CST/ THIS MORNING...

* WIND CHILL...AS LOW AS 20 BELOW DUE TO TEMPERATURES OF 1 BELOW 
  TO 10 BELOW ZERO AND NORTHWEST WINDS 10 TO 15 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
315 
WWUS43 KGLD 131421
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
721 AM MST THU NOV 13 2014

COZ090>092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-131530-
/O.EXP.KGLD.WC.Y.0009.000000T0000Z-141113T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...
TRENTON...MCCOOK
721 AM MST THU NOV 13 2014

...WIND CHILL ADVISORY HAS EXPIRED...

TEMPERATURES ACROSS THE ADVISORY AREA THIS MORNING HAVE RISEN
SEVERAL DEGREES SINCE SUNRISE AND AREA WINDS HAVE BEGUN TO GO NEAR
LIGHT IN MANY LOCALES...THUS ALLOWING THE ADVISORY TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Nov 12, 11:34 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 12, 11:34 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MST WED NOV 12 2014

.UPDATE...
ISSUED AT 1034 AM MST WED NOV 12 2014

UPDATE TO FORECAST SENT TO CANCEL WIND CHILL ADVISORY...AND TO
ADJUST HIGH TEMPERATURES FOR WEST ZONES BASED ON CURRENT TRENDS.
PAST SEVERAL HOURS ACROSS THE ADVISORY AREA HAS YIELDED SLIGHTLY
HIGHERS TEMPS AND WEAKER WINDS OVER PARTS OF EASTERN COLORADO
PROMPTING CANCELLATION OF ADVISORY. SOME CLEARING MAY WORK INTO
THE AREA THIS AFTERNOON...BUT THINKING HIGHS FOR WESTERN AREAS MAY
NOT BE REACHED...SO HAVE LOWERED SLIGHTLY...AND HAVE KEPT EASTERN
ZONES AS IS. HAVE ALSO KEPT MENTION OF --SW THRU THE AFTERNOON
MAINLY FOR WESTERN CWA WITH LITTLE TO NO ACCUM.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 215 AM MST WED NOV 12 2014

VORTICITY LOBE ROTATING THROUGH THE NORTHERN PLAINS AND RIGHT
ENTRANCE REGION OF JET COMBINING TO SQUEEZE OUT SOME VERY LIGHT
SNOW AND FLURRIES ACROSS THE REGION TONIGHT. SUB CLOUD DRY LAYER
ALSO CONTRIBUTING TO LACK OF MEASURABLE SNOW. NONETHELESS...EXPECT
SOME MINOR VISIBILITY RESTRICTIONS AND PERHAPS A TENTH OR TWO OF
ACCUMULATION AS THESE FEATURES SLOWLY SINK SOUTHWARD THROUGH
TODAY. THE REMAINDER OF THE SHORT TERM PERIOD WILL BE DRY. ARCTIC
AIR WILL NOT BE GOING ANYWHERE. CLOUDS KEEPING WIND CHILL VALUES
ABOVE ADVISORY CRITERIA THIS MORNING SO DO NOT PLAN ON A
HIGHLIGHT. CLOUDS WILL DETERMINE ONCE AGAIN IF WIND CHILLS CAN
REACH 15 BELOW TONIGHT/THURSDAY MORNING. AIR TEMPERATURES WILL
REACH THE SINGLE DIGITS BELOW ZERO...SO WILL BE A CLOSE CALL BUT
NOT CONFIDENT ENOUGH TO ISSUE AT THIS POINT DUE TO UNCERTAINTY
OVER CLOUDS. TEMPERATURES MAY BRIEFLY RISE ABOVE FREEZING FRIDAY
AFTERNOON WITH JUST A HINT OF SHORTWAVE RIDGING ALOFT.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 150 AM MST WED NOV 12 2014

INITIAL CONCERN IS THE PROBABILITY OF ACCUMULATING SNOW SATURDAY
AND SATURDAY NIGHT. AIR MASS REMAINS RATHER MOIST AND COLD SO THE
THERMAL AND MOISTURE PROFILE WILL BE FAVORABLE. AS THE DAY PROGRESSES
A FAVORABLE JET SETUP GETS BETTER AND CONTINUES THROUGH THE EVENING
HOURS. AT THE VERY LEAST A LEFT FRONT QUADRANT OF THE JET COMING
IN FROM THE WEST WILL BE IN PLACE. MODELS ARE ALSO HINTING AT A
POSSIBLE COUPLED JET STRUCTURE ACROSS THE AREA AS WELL.

AT MID LEVELS...BAROCLINIC ZONE WILL BE IN PLACE AND COINCIDES WITH
THE JET LIFT. AT THE SAME TIME A RATHER STRONGER MID LEVEL TROUGH
COMES ACROSS...ESPECIALLY IN THE AFTERNOON THROUGH THE EVENING. AT
FACE VALUE FRONTOGENETIC FORCING DOES NOT LOOK EXTREMELY STRONG
AND TRANSITORY DUE TO A COUPLE OF DIFFERENT SHORTWAVE
TROUGHS...WITHIN THE MAIN THE TROUGH...MOVING THROUGH.

IT LOOKS LIKE THE MODELS MAY BE UNDERDOING THIS LIFT AT THIS TIME.
THE CRH_INIT INCREASED POPS...ESPECIALLY FOR THE NIGHT AND THAT
LOOKS VERY REASONABLE AND MADE LITTLE IF ANY MODIFICATION TO IT.
ALTHOUGH AS WE GET CLOSER TO THIS PERIOD POPS MAY NEED TO BE RAISED
EVEN MORE...ESPECIALLY IF THE GEFS PROBABILITIES TURN OUT TO BE
CORRECT. AT THIS TIME THE SOUTHERN HALF TO TWO THIRDS OF THE AREA
LOOKS LIKE IT WILL HAVE THE BEST SHOT FOR ACCUMULATING SNOW ALTHOUGH
ALMOST EVERY LOCATION HAS A DECENT SHOT. THE REMAINDER OF THE
PERIOD LOOKS DRY WITH SOME LOW CHANCE POPS TOWARD THE END OR JUST
AFTER THIS PERIOD DEPENDING ON WHICH MODEL YOU CHOOSE. MODELS DO
DISAGREE ON HOW TO HANDLE THE RIDGE. LEFT THE PRECIPITATION AS IS
DURING THIS TIME WITH PLENTY OF TIME TO ADJUST.

NEXT CONCERN WILL BE THE CONTINUED COLD TEMPERATURES AT THE
BEGINNING OF THIS PERIOD. TREND FOR A FASTER FRONTAL PASSAGE ON
SATURDAY CONTINUES FROM YESTERDAY. ALSO IT LOOKS LIKE THICK CLOUD
COVER WILL BE IN PLACE. I DID LOWER MAXES GIVEN TO ME FROM THE
INIT ON SATURDAY A LITTLE BASED ON THE ABOVE BUT THEY MAY NOT BE
ENOUGH. COLD AIR CONTINUES TO SURGE INTO THE AREA THROUGH MONDAY
WHEN THE SURFACE RIDGE FINALLY ARRIVES.

ALSO THERE IS A GOOD POSSIBILITY OF SNOWCOVER...ESPECIALLY IN THE
SOUTHERN HALF TO TWO THIRDS...AS A RESULT OF THE SATURDAY SYSTEM.
SO BASED ON THAT...VERY COLD AIR COMING IN/IN PLACE...AND GOOD
COLLABORATION WITH NEIGHBORS...REDUCED TEMPERATURES...ESPECIALLY
THE MAXES FOR SUNDAY AND MONDAY...THROUGH MONDAY NIGHT. THE
TEMPERATURES THE INIT GAVE FOR MONDAY WERE DEFINITELY TOO
WARM...EVEN WITHOUT SNOWCOVER. AT THIS TIME LEFT TUESDAY FORECAST
ALONE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1034 AM MST WED NOV 12 2014

MAINLY VFR CONDITIONS WITH -SHSN THROUGH 04Z-06Z THURSDAY W/ SOME
MVFR SNOW SHOWERS FOR KGLD WITH VSBY THRU 19Z DOWN TO 4SM AT
TIMES. SKY COND RANGING FROM BKN040-100. AFT 04Z-06Z
THURSDAY...SKIES BECM SCT050-070 FROM NORTH TO SOUTH. WINDS NNW
15-25 KTS SHIFTING TO WNW AFTER 00Z THURSDAY 5-10KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...024
LONG TERM...BULLER
AVIATION...JN
Hazardous weather outlook, Nov 12, 4:12 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
312 AM MST WED NOV 12 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131015-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
312 AM MST WED NOV 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

WIND CHILL VALUES WILL BE BETWEEN 10 BELOW AND ZERO THROUGH THE
DAY TODAY...DROPPING TO NEAR 15 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIND CHILL VALUES WILL BE NEAR 15 BELOW THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 6:23 AM CSTWind Chill AdvisoryGLDCheyenne, Sherman, Wallace5 hr

Nearby

Wind Chill Advisories in Kansas, 2014Wind Chill Advisories in Nebraska, 2014Wind Chill Advisories in Colorado, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.